Benign Ovarian Cysts a Common Side Effect of mTOR-Inhibitor Therapy

By Reuters Staff

October 05, 2021

NEW YORK (Reuters Health) - A meta-analysis confirms that ovarian cyst development is a common side effect of treatment with a mammalian target of rapamycin inhibitor (mTORi).

In their paper in BMJ Open, the researchers note that the mTOR-signaling pathway regulates ovarian function, so it's conceivable that mTORi may affect ovarian activity. Observational data suggest that mTORi, especially sirolimus, may cause menstrual irregularities and ovarian cysts of sufficient volume to require surgery.

Dr. Francesca Chiaffarino of the University of Milan, Fondazione IRCCS Ca' Granda Ospedale Maggiore Policlinico, in Italy, and colleagues evaluated the available evidence on ovarian cyst development during mTORi treatment. Their analysis included seven studies with 406 women.

In the different studies, the incidences of ovarian cysts ranged between less than 10% to more than 50% with mTORi therapy. The pooled incidence for all ovarian cysts was 37% (95% confidence interval, 16% to 58%) and 17% (95% CI, 6% to 29%) for clinically significant ovarian cysts, the researchers report.

Based on two articles, comparing mTORi and non-mTORi for immunosuppression, the pooled odds ratio for ovarian-cyst development was 4.62 (95% CI, 2.58 to 8.28).

"The risk seems to be higher among premenopausal women: two studies distinguished ovarian cyst incidence occurring in premenopausal and postmenopausal patients, with consistent results, suggesting that mTORi effect is higher in presence of spontaneous ovarian activity," Dr. Chiaffarino and colleagues report.

They caution that most studies included "an extremely limited number of subjects and although meta-analyses provide an explicit method for synthesizing evidence and overcome the low power of the single studies, they may not be as valuable as a single large observational study."

Despite these limitations, they conclude that ovarian cyst development is a "common adverse event during immunosuppression treatment with mTORi."

While these cysts are benign, they require pelvic ultrasound follow-up and in some cases hospital admission and surgery, the researchers say.

"Women and physicians should be warned in routine clinical practice about the gynecological impact of long-term use of mTORi. Further the risk of ovarian cyst, together with the impact of mTORi on glucose metabolism, risk of diabetes and other potential adverse effects should be included in the risk benefit balance of mTORi use as immunosuppressive agents," they conclude.

This research had no specific funding and the authors have declared no relevant conflicts of interest.

SOURCE: https://bit.ly/2WpgtoD BMJ Open, online September 24, 2021.

processing....